Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 83, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2012, 9:30 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2012, 9:30 PM CDT (02:30 UTC)
- Expired
- Jun 10, 2012, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
527 WUUS53 KTOP 110230 SVRTOP KSC149-161-110315- /O.NEW.KTOP.SV.W.0083.120611T0230Z-120611T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 930 PM CDT SUN JUN 10 2012 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS... NORTHERN RILEY COUNTY IN NORTHEAST KANSAS... * UNTIL 1015 PM CDT * AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANDOLPH... AND MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. * LOCATIONS IMPACTED INCLUDE... OLSBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3940 9656 3935 9690 3957 9680 3957 9656 TIME...MOT...LOC 0230Z 265DEG 14KT 3949 9675 HAIL...1.00IN WIND...<50 MPH $$
2 follow-up statements
889
WWUS53 KTOP 110252
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT SUN JUN 10 2012
KSC149-161-110315-
/O.CON.KTOP.SV.W.0083.000000T0000Z-120611T0315Z/
RILEY KS-POTTAWATOMIE KS-
952 PM CDT SUN JUN 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
POTTAWATOMIE AND NORTHERN RILEY COUNTIES UNTIL 1015 PM CDT...
AT 949 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF RANDOLPH...AND MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
OLSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3957 9656 3940 9656 3939 9684 3957 9673
3957 9659 3956 9659 3957 9658
TIME...MOT...LOC 0252Z 266DEG 11KT 3948 9669
HAIL...1.00IN
WIND...<50 MPH
$$289
WWUS53 KTOP 110309
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT SUN JUN 10 2012
KSC149-161-110318-
/O.EXP.KTOP.SV.W.0083.000000T0000Z-120611T0315Z/
RILEY KS-POTTAWATOMIE KS-
1009 PM CDT SUN JUN 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POTTAWATOMIE AND
NORTHERN RILEY COUNTIES WILL EXPIRE AT 1015 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 3957 9656 3940 9656 3939 9684 3957 9673
3957 9659 3956 9659 3957 9658
TIME...MOT...LOC 0308Z 266DEG 11KT 3948 9663
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:45 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 10, 6:45 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 645 PM CDT SUN JUN 10 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM - THROUGH MONDAY... THUNDERSTORM DEVELOPMENT BECOMING LIKELY BETWEEN 5 AND 7 PM. IT APPEARS THAT THE MOST LIKELY AXIS FOR DEVELOPMENT WOULD BE GENERALLY NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO ABILENE...WITH SOME WEST TO EAST VARIATION POSSIBLE DEPENDING ON INITIALIZATION TIME. HIGH RESOLUTION MODEL GUIDANCE SUGGESTS THE LEADING EDGE OF CONVECTION WOULD APPROACH MHK BY 7 PM...TOP AND EMP BY 9 PM...AND LWC BY 10 PM...AGAIN WITH SOME VARIATION POSSIBLE. SUBSTANTIAL INSTABILITY IS IN PLACE THIS AFTERNOON WITH CAPE VALUES IN THE 3000 TO 4000 J/KG RANGE. WARM SECTOR INSTABILITY SHOULD ALSO REMAIN AT OR ABOVE 3000 J/KG THROUGH 9 PM BEFORE TAPERING OFF INTO THE 1000 TO 2000 J/KG RANGE BY MIDNIGHT. IT ALSO APPEARS THAT SOME ELEVATED INSTABILITY WILL REMAIN IN PLACE BEHIND THE FRONT AS WELL. THE DEEP LAYER WIND SHEAR IS ON THE FAR LOW END FOR SUPERCELLS...BUT DO EXPECT SOME ORGANIZED STORMS PERHAPS WITH SOME MID LEVEL ROTATION EARLY ON IN THE CONVECTIVE EVENT. THIS WOULD SUGGEST A GREATER THREAT FOR VERY LARGE HAIL WHICH HAS ALSO BEEN HIGHLIGHTED BY SPC WITH A HATCHED THREAT AREA FOR HAIL OVER NORTHEAST KS. COULD SEE A FEW HAIL STONES TO 2 INCHES OR SO IF MID LEVEL ROTATION CAN DEVELOP. EXPECT CONVECTION TO EVENTUALLY BECOME OUTFLOW DOMINANT AS THE UPPER LEVEL WINDS SHOULD NOT BE SUFFICIENT TO PROHIBIT UPDRAFT/DOWNDRAFT INTERACTION FOR VERY LONG. THIS WOULD SUGGEST THAT WHILE THE HAIL THREAT WILL DECREASE A BIT THROUGH THE EVENING...THE DAMAGING WIND POTENTIAL WILL REMAIN AT LEAST THROUGH MIDNIGHT IF A GOOD INSTABILITY FEED CAN BE MAINTAINED INTO THE STORMS. MAY ALSO SEE SOME TRAINING OF UPDRAFTS IN AN AIRMASS WITH PWAT VALUES AROUND 1.5 INCHES OR GREATER...WHICH COULD LEAD TO ISOLATED HEAVY RAINFALL. FINALLY...THE TORNADO POTENTIAL IS VERY LOW. THE MINOR EXCEPTION WOULD SEEM TO BE AT A VERY LOW END POTENTIAL FOR BRIEF LANDSPOUT OR GUSTNADO-TYPE CIRCULATIONS OWING TO THE VERY STEEP LOW LEVEL LAPSE RATES UNDERNEATH STRONG UPDRAFTS...AND POTENTIAL FOR UPDRAFTS TO PASS OVER THE TOP OF EXISTING OUTFLOW/SLOW MOVING COLD FRONT BOUNDARY. AGAIN...THIS POTENTIAL IS LOW...BUT NON-NEGLIGIBLE. COULD SEE A BIT OF ELEVATED RE-DEVELOPMENT MAINLY SOUTH OF I-70 AFTER MIDNIGHT...WITH THIS ACTIVITY POTENTIALLY LINGERING INTO THE MORNING HOURS ON MONDAY OVER EAST CENTRAL KANSAS. THE FRONT WILL STALL SOUTH OF THE AREA ON MONDAY WITH THUNDERSTORMS EXPECTED OVER FAR SOUTHERN KANSAS...AND A BIT OF THIS PRECIP MAY SNEAK NORTH INTO EAST CENTRAL KANSAS AGAIN...BUT MOST SHOULD REMAIN SOUTH. TEMPS ON MONDAY WILL REMAIN WARM DESPITE THE POST-FRONTAL AIRMASS. DEEP MIXING AND AMPLE SUNSHINE SHOULD LEAD TO HIGHS IN THE UPPER 80S. BARJENBRUCH LONG TERM...MON NIGHT THROUGH NEXT SUN. COOLER AND DRIER AIRMASS WILL MOVE INTO THE REGION MON NIGHT INTO TUES. LOWS IN THE 50S WITH HIGHS IN THE MID TO UPPER 80S LOOKS LIKE THE BEST BET THROUGH TUES. NEXT WAVE FCST TO MOVE ACROSS THE REGION WEDS INTO THU WITH AT LEAST SLIGHT CHCS FOR PRECIP ACROSS THE AREA. BEYOND THU...UPPER RIDGING AND LACK OF NOTABLE LOW LEVEL BOUNDARIES WILL KEEP ANY PRECIP CHCS LOW AT BEST. GUIDANCE APPEARS TOO HIGH WITH RAIN CHCS GIVEN THE PATTERN SO CONSENSUS WAS TO LOWER TO SLIGHT CHCS OR KEEP CONDS DRY BEYOND THU. OMITT && .AVIATION... COLD FRONT WILL TRAVERSE THE TERMINALS WEST TO EAST IN THE 02Z-05Z TIME FRAME WITH SLOWLY DECREASING WINDS AHEAD OF IT AND A WIND SHIFT TO THE NORTHWEST IN ITS WAKE. ALTHOUGH CAPPING REMAINS...POTENTIAL STILL REMAINS FOR SFC AND ELEVATED CONVECTION TO DEVELOP THROUGH 06Z BEFORE GRADUALLY SHIFTING EAST AND SOUTHEAST OF THE TERMINALS. VFR STRATOCU DECK IN ITS WAKE WILL CLEAR THE TERMINALS BY 12-14Z WITH WINDS INCREASING SLIGHTLY FROM THE NORTH. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 10, 2:53 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 253 PM CDT SUN JUN 10 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-112000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 253 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 PM AND 7 PM TODAY. INITIAL DEVELOPMENT SHOULD BE NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO MINNEAPOLIS...WITH THE LINE MOVING EAST ACROSS THE REMAINDER OF THE AREA THIS EVENING. DAMAGING WINDS UP TO 70 MPH AND LARGE DAMAGING HAIL UP TO 2 INCHES WILL BE POSSIBLE WITH THE STRONGEST STORMS. HAIL POTENTIAL WILL DECREASE A BIT AFTER 9 PM...BUT DAMAGING WINDS AND HAIL UP TO 1 INCH WILL REMAIN POSSIBLE. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY ALONG AND SOUTH OF THE TURNPIKE. SLIGHT THUNDERSTORM CHANCES RETURN TO THE THE AREA WEDNESDAY INTO THURSDAY...AND AGAIN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND EAST OF A MARYSVILLE TO CLAY CENTER TO ABILENE LINE BETWEEN 5 PM AND 11 PM.
In the hours before
Special weather statement, Jun 10, 8:27 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 827 PM CDT SUN JUN 10 2012 KSZ010-110215- MARSHALL- 827 PM CDT SUN JUN 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL COUNTY... THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS PORTIONS OF NORTHERN MARSHALL COUNTY. TRAINED WEATHER SPOTTERS REPORTED THIS STORM WAS PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MARYSVILLE AND BEATTIE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 3998 9632 3978 9632 3981 9669 3999 9665 TIME...MOT...LOC 0127Z 280DEG 13KT 3989 9655
Local storm report, Jun 10, 8:38 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 7 S BARNES 39.61N 96.87W
06/10/2012 E1.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
MRCLocal storm report, Jun 10, 8:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 4 SSW BARNES 39.66N 96.90W
06/10/2012 E1.00 INCH WASHINGTON KS PUBLIC
&&
MRCLocal storm report, Jun 10, 8:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 6 SSE BARNES 39.63N 96.83W
06/10/2012 E1.00 INCH WASHINGTON KS PUBLIC
&&
MRCLocal storm report, Jun 10, 9:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG MARYSVILLE 39.84N 96.65W
06/10/2012 MARSHALL KS EMERGENCY MNGR
TREE DOWN REPORTED NEAR 14TH AND SPRING ROAD IN TOWN.
&&
COMITTLocal storm report, Jun 10, 9:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL 8 NNW RANDOLPH 39.54N 96.82W
06/10/2012 E0.75 INCH RILEY KS PUBLIC
&&
BARJENBRUCHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:06 PM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Jun 10, 7:14 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Jun 10, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 25 min |
| Jun 10, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| Jun 10, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 50 min |
| Jun 10, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 41 min |
| Jun 10, 8:27 PM CDT | Special Weather Statement | TOP | Marshall | 48 min |
| Jun 10, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 48 min |
| Jun 10, 10:15 PM CDT | Special Weather Statement | TOP | Pottawatomie | 45 min |
| Jun 10, 10:59 PM CDT | Special Weather Statement | TOP | Brown | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.